Florida, 2023

Damaging Wind in Florida, June 28, 2023

June 28, 2023 · NWS TBW · 1 event in 1 county or zone

Evening sea breeze convection produced severe wind gust near Suncoast Estates in Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Evening sea breeze convection produced severe wind gust near Suncoast Estates in Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 28, 2:01 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 28, 2:01 PM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
301 PM EDT Wed Jun 28 2023

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 258 PM EDT Wed Jun 28 2023

Upper-level ridging is building into the region from the west while
a weak and stretched area of surface high pressure remains across
the region. This is keeping a W to WNW flow in place at the surface
and a warm, humid airmass in place. However, mid and upper-levels
largely remain dry and more stable with a continental airmass
advecting across the region. There has been a small pocket of
moisture sinking southward. Along this boundary, storms have
continued to initiate, but have largely been shallow in nature with
shallow moisture.

Overall, drier conditions can be expected for most of the area
today, other than an isolated storm across the interior. The main
story, though, continues to be above normal temperatures and "feels-
like" temperatures up to nearly 110 degrees for the remainder of the
afternoon. Over the next few days, temperatures look to remain above
average. Whether this rises to the level of Heat Advisories or not,
it's going to be hot. Residents and visitors alike should look to
limit outdoor activities when possible during the peak heating of
the day, should stay hydrated, and know the signs for heat
exhaustion.

As the ridge axis slides eastward, we are finally looking at the
conclusion of WSW flow for at least a few days. A more NNE flow is
forecast tomorrow, followed by gradual veering to E then ESE by next
week. Until a deeper southerly flow returns, rain chances stay on
the lower side. Sunday looks like the first day for that. However,
SWFL should start to see increased rain chances as early as
tomorrow, with the flow still allowing more moisture advection into
the southern part of the peninsula. As such, a  a more typical
Florida summer pattern of with scattered afternoon/evening
thunderstorms finally sets up during this time. Unfortunately,
though, this will lead to little relief temperature wise as highs
will continue to remain around in the 90s (except at the
immediate coast) throughout the foreseeable future.

&&

.AVIATION...
(18Z TAFS)
Issued at 258 PM EDT Wed Jun 28 2023

Couple isolated showers have popped up near northern sites, but have
largely been dissipating. Impacts appear minimal at this time. A
few more storms are possible across the interior and SWFL, but
drier air today keeps the probability of impacts too low for any
mention at this time. SWFL storms could see VCTS tomorrow
afternoon, likely after 18Z.

&&

.MARINE...
Issued at 258 PM EDT Wed Jun 28 2023

A west to west northwest flow continues today before the general
flow starts to veer more northerly then east northeasterly over the
next couple days. Rain chances largely remain relatively low across
coastal waters, but do increase along the Southwest Florida coast
tomorrow. Other than in the vicinity of storms, winds should remain
below 15 knots and seas should be around 2 feet or less.

&&

.FIRE WEATHER...
Issued at 258 PM EDT Wed Jun 28 2023

While warm and humid at the surface, drier air aloft continues to
limit the potential for thunderstorms over the next couple days.
Rain chances do begin to increase tomorrow for SWFL, but more
widespread storms don't return to the forecast until the weekend.
With RH values above critical thresholds, fire weather concerns
are low, but crews should be aware that above normal temperatures
are forecast for the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  93  79  94  76 /  50  20  30  10
FMY  94  79  94  76 /  50  30  70  30
GIF  93  75  96  72 /  60  40  30  10
SRQ  92  79  93  74 /  30  30  40  20
BKV  93  73  96  69 /  50  10  20   0
SPG  90  81  93  79 /  40  30  30  10

&&

Sea Breeze Thunderstorm Regime For Thursday: 2
Sea Breeze Thunderstorm Regime For Friday: 3

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for DeSoto-Hardee-
     Highlands-Inland Charlotte-Inland Citrus-Inland Hernando-
     Inland Hillsborough-Inland Lee-Inland Levy-Inland Manatee-
     Inland Pasco-Inland Sarasota-Polk-Sumter.

Gulf waters...None.

&&

Flannery/Thaden

In the hours before

Special weather statement, Jun 28, 5:27 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
627 PM EDT Wed Jun 28 2023

FLZ265-282300-
Inland Lee FL-
627 PM EDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of northeastern Lee
County through 700 PM EDT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charleston Park, or near Lehigh Acres, moving south at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lehigh Acres, Olga, Charleston Park, Buckingham, Alva, Fort Myers
Shores, and Gateway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2650 8175 2677 8173 2677 8157 2676 8156
      2676 8157 2650 8156
TIME...MOT...LOC 2226Z 339DEG 21KT 2670 8163

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Jun 28, 6:08 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
708 PM EDT Wed Jun 28 2023

FLZ165-262-265-290000-
Inland Charlotte FL-Inland Lee FL-Coastal Lee FL-
708 PM EDT Wed Jun 28 2023

...Strong thunderstorms will impact portions of south central
Charlotte and eastern Lee Counties through 800 PM EDT...

At 703 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Babcock Webb Wma to Lehigh
Acres. Movement was south at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cape Coral, Fort Myers, Lehigh Acres, East Dunbar, Palmona Park,
Southwest Florida Airport, Lochmoor Waterway Estates, Pine Manor,
Olga, Buckingham, Villas, Three Oaks, McGregor, San Carlos Park,
Cypress Lake, Page Park, Fort Myers Villas, Tice, Gateway, and
Whiskey Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2661 8197 2686 8184 2659 8156 2642 8156
      2642 8166 2635 8166
TIME...MOT...LOC 2303Z 007DEG 10KT 2678 8184 2658 8163

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 122 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 28, 6:35 PM EST
Where
Lee County, 1.38 mi N of Bayshore
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.740, -81.820

Broadcast media relayed report received from local home weather station that reported a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098360.